A March 2013 warning by the US Food and Drug Administration that azithromycin (Zithromax, Zmax, Z-pak) may increase the risk of sudden cardiac death does not mean we must abandon using it. We should, however, try to determine if our patients have cardiovascular risk factors for this extreme side effect and take appropriate precautions.
AZITHROMYCIN: THE SAFEST OF THE MACROLIDES?
Azithromycin, a broad-spectrum macrolide antibiotic, is used to treat or prevent a range of common bacterial infections, including upper and lower respiratory tract infections and certain sexually transmitted diseases.
In terms of overall toxicity, azithromycin has been considered the safest of the macrolides, as it neither undergoes CYP3A4 metabolism nor inhibits CYP3A4 to any clinically meaningful degree, and therefore does not interfere with the array of commonly used medications that undergo CYP3A4 metabolism.
Also, in vitro, azithromycin shows only limited blockade of the potassium channel hERG. This channel is critically involved in cardiomyocyte repolarization, and if it is blocked or otherwise malfunctioning, the result can be a prolonged QT interval, ventricular arrhythmias, and even sudden cardiac death.1–4 Therefore, lack of blockade, as reflected by a high inhibitory concentration (Table 1), boded well for the safety of azithromycin in terms of QT liability. However, we should be cautious in interpreting in vitro data.
With its broad antibiotic spectrum and perceived favorable safety profile, azithromycin has become one of the top 15 most prescribed drugs and the best-selling antibiotic in the United States, accounting for 55.4 million prescriptions in 2012, according to the IMS Institute for Healthcare Informatics.
THE FDA RECEIVES 203 REPORTS OF ADVERSE EVENTS IN 8 YEARS
However, beginning with a report of azithromycin-triggered torsades de pointes in 2001,5 a growing body of evidence, derived from postmarketing surveillance, has linked azithromycin to cardiac arrhythmias such as pronounced QT interval prolongation and associated torsades de pointes (which can progress to life-threatening ventricular fibrillation). Other, closely related macrolides such as clarithromycin and erythromycin are also linked to these effects.
Furthermore, in the 8-year period from 2004 to 2011, the US Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) received a total of 203 reports of azithromycin-associated QT prolongation, torsades de pointes, ventricular arrhythmia, or, in 65 cases, sudden cardiac death (Table 1).6
At face value, the number of FAERS reports appears to be similar between the various macrolide antibiotics. However, it is important to remember that these drugs differ substantially in the number of prescriptions written for them, with azithromycin being prescribed more often. Also, the FAERS numbers are subject to a number of well-known limitations such as confounding variables, uneven quality and completeness of reports, duplication, and underreporting. These limitations preclude the use of such adverse reporting databases in calculating and thereby comparing the true incidence of adverse events associated with the various macrolide antibiotics.6–9
RAY ET AL FIND A HIGHER RISK OF CARDIOVASCULAR DEATH
Despite these inherent flaws, initial postmarketing surveillance reports cast enough doubt on the long-standing notion that azithromycin is the safest macrolide antibiotic to prompt Ray et al10 to assess its safety in an observational, nonrandomized study of people enrolled in the Tennessee Medicaid program.
They found that, over the typical 5 days of therapy, people taking azithromycin had a rate of cardiovascular death 2.88 times higher than in people taking no antibiotic, and 2.49 times higher than in people taking amoxicillin (Table 2).
However, the absolute excess risk compared with amoxicillin varied considerably according to baseline risk score for cardiovascular disease, with 1 excess cardiovascular death per 4,100 in the highest-risk decile compared with 1 excess cardiovascular death per 100,000 in the lowest-risk decile.10,11
Moreover, the increase in deaths did not persist after the 5 days of therapy. This time-limited pattern directly correlated with expected peak azithromycin plasma levels during a standard 5-day course.
Ray et al used appropriate analytic methods to attempt to correct for any confounding bias intrinsic to the observational, nonrandomized study design. Nevertheless, the patients were Medicaid beneficiaries, who have a higher prevalence of comorbid conditions and higher mortality rates than the general population. Therefore, legitimate questions were raised about whether the results of the study could be generalized to populations with substantially lower baseline risk of cardiovascular disease and if differences in the baseline characteristics of the treatment groups were adequately controlled.12,13